Montana, 2008

Blizzard and Winter Storm in Montana, January 19 to 21, 2008

January 19 to 21, 2008 · NWS MSO · 11 events in 8 counties and zones

On January 19 and 20, an Arctic front and and Pacific storm system collided over Western Montana. Heavy snowfall, whiteout conditions, and dangerous wind chills were observed at several locations.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On January 19 and 20, an Arctic front and and Pacific storm system collided over Western Montana. Heavy snowfall, whiteout conditions, and dangerous wind chills were observed at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 19, 7:38 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 7:38 AM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
738 AM MST SAT JAN 19 2008

.UPDATE...FORECAST WILL BE UPDATED TO ADJUST TIMINGS OF WINTER
WEATHER PRODUCTS.

&&

.DISCUSSION...PRE-FRONTAL SNOW THAT SET UP OVER MISSOULA AND BUTTE HAS
ENDED FOR THE TIME BEING THIS MORNING. SINCE THIS DIDNT SET UP
OVER NORTHWEST MONTANA...WILL PUSH BACK ADVISORIES FOR THESE AREAS
UNTIL THIS AFTERNOON. WILL ALSO ADD FOG TO AREAS EFFECTED BY IT
THIS MORNING. FOG SHOULD DISSIPATE BY LATE MORNING.

&&

.AVIATION...A STRONG ARCTIC SYSTEM WILL BEGIN TO PUSH IN THIS AFTERNOON
OVER NORTHWEST MONTANA AND THIS EVENING IN SOUTHWEST AND WEST
CENTRAL MONTANA. THIS WILL CAUSE CEILINGS AND VISIBILITIES TO DROP
THROUGH THE AS PRECIPITATION INCREASES. STRONG NORTHEAST WINDS
WILL DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS WESTERN
MONTANA. MOUNTAIN AND PASS OBSCURATIONS AND GUSTY WINDS ALONG THE
CONTINENTAL DIVIDE ARE ALSO EXPECTED SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
     SUNDAY FOR BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE
     REGION.

     SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST SUNDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO 5 AM
     MST SUNDAY FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK
     REGION.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
     SUNDAY FOR MISSOULA/BITTERROOT VALLEYS.

     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST
     SUNDAY FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 AM MST SUNDAY
     FOR WEST GLACIER REGION.

ID...SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM
     PST SUNDAY FOR LOWER HELLS CANYON/SALMON RIVER REGION-
     OROFINO/GRANGEVILLE REGION.

&&

UPDATE...STEGEMILLER
AVIATION...FOSTER/RPN
Hazardous weather outlook, Jan 18, 2:42 PM MST, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MST FRI JAN 18 2008

IDZ007-008-191200-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
142 PM PST FRI JAN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDS WILL BE INCREASING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN IMPRESSIVE WEATHER SYSTEM DIGGING SOUTH ACROSS THE PACIFIC
NORTHWEST SATURDAY WILL BRING LIGHT SNOW TO CENTRAL IDAHO SATURDAY.
MODERATE SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING
AS AN ARCTIC FRONT PASSES THE AREA. NORTHEAST WINDS WILL BE
INCREASING AS A VERY COLD AIR MASS SPILLS OVER THE CENTRAL IDAHO
MOUNTAINS CREATING AREAS OF BLOWING SNOW SUNDAY MORNING.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL VALUES MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-191200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
242 PM MST FRI JAN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO ACTIVE WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN IMPRESSIVE WEATHER SYSTEM DIGGING SOUTH ACROSS THE PACIFIC
NORTHWEST SATURDAY WILL BRING LIGHT SNOW TO LEMHI COUNTY. MODERATE
SNOWFALL IS POSSIBLE SATURDAY NIGHT INTO SUNDAY OVER HIGHER TERRAIN.
NORTHEAST WINDS WILL BE INCREASING AS AN ARCTIC AIR MASS SPILLS
OVER THE MONTANA BORDER CREATING AREAS OF BLOWING SNOW SUNDAY...AND
BITTERLY COLD WIND CHILLS SUNDAY NIGHT AND MONDAY.

WINDS ARE EXPECTED DECREASE MONDAY...BUT VERY COLD AIR WILL
REMAIN OVER THE AREA THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 cold/wind chill, 2 blizzard. Local standard time, as filed.

Winter Storm, Flathead/Mission Valleys

When
January 19, 11:00 AM MST to January 20, 5:00 AM MST
Where
Flathead/Mission Valleys forecast zone
Reported by
Trained Spotter
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

Weather spotters in Kalispell reported between 6 and 8 inches of new snow. 10 inches of new snow was reported 10 miles north of Bigfork. Winds across the Flathead valley frequently gusted between 33 and 46 mph.

Winter Storm, Lower Clark Fork Region

When
January 19, 2:00 PM MST to January 20, 5:00 AM MST
Where
Lower Clark Fork Region forecast zone
Reported by
Trained Spotter
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

The weather observation site at Lookout Pass and a severe weather spotter in Thompson Falls reported 6 inches of new snow. Winds across the Lower Clark Fork Region gusted between 27 and 35 mph.

Winter Storm, Kootenai/Cabinet Region

When
January 19, 4:40 PM MST to January 20, 5:00 AM MST
Where
Kootenai/Cabinet Region forecast zone
Reported by
Trained Spotter
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

Severe weather spotters in Libby and Troy reported 7.5 and 6.5 inches of new snowfall accumulations, respectively, from this event. In addition, gusty winds between 23 and 34 mph were reported in the valley locations.

Winter Storm, Butte / Blackfoot Region

When
January 19, 11:42 PM MST to January 20, 5:00 AM MST
Where
Butte / Blackfoot Region forecast zone
Reported by
Trained Spotter
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Severe weather spotters in Ovando reported 6.5 inches of new snow and whiteout conditions during this event. Six inches of new snow was reported in Anaconda. Frequent wind gusts to 37 mph were observed along the Interstate 90 corridor near Deer Lodge.

Winter Storm, Potomac / Seeley Lake Region

When
January 20, 12:00 AM MST to 5:00 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
Trained Spotter
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Weather spotters in Seeley Lake and Condon reported between 8 and 12 inches of new snow. Wind gusts to 39 mph were observed at the automated weather station at Pistol Creek.

Blizzard, Potomac / Seeley Lake Region

When
January 20, 12:00 AM MST to 11:00 AM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
Department of Highways
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

The Montana Department of Transportation declared Highway 200 from Bonner to Greenough emergency travel only due to poor visibility in snow and blowing snow. Blizzard conditions were observed in areas along this route.

Blizzard, Missoula / Bitterroot Valleys

When
January 20, 12:45 AM MST to 11:00 AM MST
Where
Missoula / Bitterroot Valleys forecast zone
Reported by
Department of Highways
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

The Montana Department of Transportation declared Interstate 90 emergency travel only due to blizzard conditions. Blizzard conditions were observed at the mouth of Hellgate Canyon by several NWS employees where an automated wind sensor recorded a wind gust up to 70 mph. In addition, several trees were reported to have been blown down by wind across Missoula. One large tree was blown down onto a NWS employee's house in the University District. Wind gusts to 60 mph were estimated in this area with poor visibility in blowing snow.

Cold/Wind Chill, West Glacier Region

When
January 20, 4:53 AM MST to January 21, 5:00 PM MST
Where
West Glacier Region forecast zone
Reported by
Mesonet
Coordinates
47.971, -114.069 (the zone’s center; the record gives no point)

Wind chills to minus 23 degrees were observed at Essex at 01:06 a.m. on January 21. Wind chills to minus 26 degrees were observed at Fielding at 08:42 a.m. on January 21.

Cold/Wind Chill, Butte / Blackfoot Region

When
January 20, 4:53 AM MST to January 21, 5:00 PM MST
Where
Butte / Blackfoot Region forecast zone
Reported by
Mesonet
Coordinates
46.306, -113.025 (the zone’s center; the record gives no point)

Automated weather stations at Avon and Helmville reported wind chills of minus 20 degrees.

Cold/Wind Chill, Potomac / Seeley Lake Region

When
January 20, 4:53 AM MST to January 21, 5:00 PM MST
Where
Potomac / Seeley Lake Region forecast zone
Reported by
Mesonet
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

Automated weather stations at Pistol Creek and Bearmouth reported wind chills of minus 21 and 20 degrees, respectively.

Cold/Wind Chill, Bitterroot / Sapphire Mountains

When
January 20, 10:45 PM MST to January 21, 5:00 PM MST
Where
Bitterroot / Sapphire Mountains forecast zone
Reported by
Mesonet
Coordinates
46.508, -113.828 (the zone’s center; the record gives no point)

Wind chills to minus 22 degrees were observed at Tepee Point at 02:09 p.m. on January 21. In addition, Lost Trail Pass Ski Resort was closed due to dangerous wind chills.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68593, 68594, 68591, 68592, 68595, 68597, 68596, 68598, 68599, 68600, 68601.